Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 157, NWS Northern Indiana

July 20, 1998Hillsdale County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jul 20, 1998, 11:46 PM EDT for Hillsdale County, Michigan. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 1998, 11:46 PM EDT (03:46 UTC)
Expired
Jul 21, 1998, 12:20 AM EDT
In force
34 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Hillsdale County, MI

The radar

The Northern Indiana radar (KIWX), 109 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 11:50 PM EDTThunderstorm Wind 50Litchfield, MIPOWER LINES DOWN
Jul 20, 11:55 PM EDTThunderstorm Wind 50Reading, MILARGE BRANCHES DOWN AND POWER LINES DOWN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1998-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1998-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2132 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

850 
WUUS53 KIWX 210347 RRA
SVRFWA
MIC059-210420-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1046 PM EST MON JUL 20 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HILLSDALE COUNTY IN SOUTH CENTRAL LOWER MICHIGAN

* UNTIL 1220 AM EDT (1120 PM EST)

* AT 1145 PM EDT... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF HILLSDALE MOVING EAST AT
  35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  HILLSDALE

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS.  SEVERE
THUNDERSTORMS PRODUCE DAMAGING WINDS.

JAH/JAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:44 PM EDT, 2 minutes earlier.

Area forecast discussion, Jul 20, 11:44 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1044 PM EST MON JUL 20 1998

CONVECTION MOVING ACRS SRN LWR MI AND XTRM NRN IN WEAKENING ATTM.
NO SEVERE WX REPORTS HAVE BEEN RECEIVED IN IWX CWA BUT WILL
CONT TO MONITOR THIS AREA AS 40-45 MPH WINDS/HVY RAIN COMMON. STLT
ALSO SHWS CONTD WRMING OF TOPS.

WILL CANCEL SVR TSTM WATCH AT TOP OF HOUR IF THIS TREND CONTS...
AFT COORD WITH SPC.

OTRW JUST MINOR CHANGES TO ZFP WORDING.

JAH

In the hours before

Special weather statement, Jul 20, 8:28 PM EDT, 3 hours 18 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>080-210600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
728 PM EST MON JUL 20 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHWESTERN MICHIGAN AND
NORTHERN INDIANA...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR A PORTION OF SOUTHWEST MICHIGAN AND ALL OF NORTHERN INDIANA
EFFECTIVE THIS MONDAY NIGHT AND TUESDAY MORNING FROM 730 PM EST
(830 PM EDT) UNTIL 100 AM EST (200 AM EDT).

SOME OF THE COUNTIES INCLUDED IN THE WATCH ARE:

IN SOUTHWEST MICHIGAN
BERRIEN     BRANCH     CASS     ST. JOSEPH

IN NORTHERN INDIANA
ADAMS     ALLEN     BLACKFORD     CASS     DEKALB     ELKHART
FULTON    GRANT     HUNTINGTON    JAY      KOSCUISKO  LAGRANGE
LAPORTE   MARSHALL  MIAMI         NOBLE    PULASKI    STARKE
STEUBEN   ST. JOSEPH     WABASH     WELLS     WHITE     WHITLEY

A LINE OF SEVERE THUNDERSTORMS IS CURRENTLY MOVING ACROSS SOUTHERN
WISCONSIN AND NORTHERN ILLINOIS. THESE STORMS HAVE A HISTORY OF
PRODUCING DAMAGING WINDS AND ARE EXPECTED TO MOVE SOUTHEAST INTO THE
WATCH AREA TONIGHT.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

JAL
Special weather statement, Jul 20, 8:28 PM EDT, 3 hours 18 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>080-210600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
728 PM EST MON JUL 20 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHWESTERN MICHIGAN AND
NORTHERN INDIANA...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR A PORTION OF SOUTHWEST MICHIGAN AND ALL OF NORTHERN INDIANA
EFFECTIVE THIS MONDAY NIGHT AND TUESDAY MORNING FROM 730 PM EST
(830 PM EDT) UNTIL 100 AM EST (200 AM EDT).

SOME OF THE COUNTIES INCLUDED IN THE WATCH ARE:

IN SOUTHWEST MICHIGAN
BERRIEN     BRANCH     CASS     ST. JOSEPH

IN NORTHERN INDIANA
ADAMS     ALLEN     BLACKFORD     CASS     DEKALB     ELKHART
FULTON    GRANT     HUNTINGTON    JAY      KOSCUISKO  LAGRANGE
LAPORTE   MARSHALL  MIAMI         NOBLE    PULASKI    STARKE
STEUBEN   ST. JOSEPH     WABASH     WELLS     WHITE     WHITLEY

A LINE OF SEVERE THUNDERSTORMS IS CURRENTLY MOVING ACROSS SOUTHERN
WISCONSIN AND NORTHERN ILLINOIS. THESE STORMS HAVE A HISTORY OF
PRODUCING DAMAGING WINDS AND ARE EXPECTED TO MOVE SOUTHEAST INTO THE
WATCH AREA TONIGHT.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

JAL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:23 AM EDTSevere Thunderstorm WarningIWXBranch, Saint Joseph47 min
Jul 21, 5:45 AM EDTSevere Thunderstorm WarningIWXHillsdale45 min
Jul 21, 7:18 AM EDTSevere Thunderstorm WarningIWXHillsdale32 min
Jul 21, 5:18 PM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale47 min
Jul 21, 7:17 PM EDTSevere Thunderstorm WarningIWXBranch48 min
Jul 21, 7:43 PM EDTSevere Thunderstorm WarningIWXHillsdale47 min
Jul 21, 7:47 PM EDTSevere Thunderstorm WarningIWXSaint Joseph48 min
Jul 21, 7:56 PM EDTSevere Thunderstorm WarningIWXBerrien49 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.